Minnesota, 2013Winter Storm in Minnesota, March 17 to 18, 2013
March 17 to 18, 2013 · NWS FGF · 8 events in 8 counties and zones
Surface low pressure moved into the western Dakotas on the afternoon of the 17th, spreading snow into portions of the northwest quarter of Minnesota. Gusty southeast winds also led to low visibilities with the falling and blowing snow.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface low pressure moved into the western Dakotas on the afternoon of the 17th, spreading snow into portions of the northwest quarter of Minnesota. Gusty southeast winds also led to low visibilities with the falling and blowing snow. Snow amounts generally ranged from four to eight inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 17, 1:42 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 17, 1:42 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
242 PM CDT SUN MAR 17 2013
.SHORT TERM...
THINGS ARE PRETTY MUCH ON TRACK SO NO MAJOR DEVIATIONS FROM THE
CURRENT FORECAST AND WINTER STORM WARNINGS WILL BE MADE. IF
ANYTHING THE 12Z MODEL SOLUTIONS HAVE SHIFTED A LITTLE FURTHER
SOUTH.
TONIGHT...CLOUDS ARE NOW COVERING THE ENTIRE FA AND THE EXPECTED
SOUTHEAST WINDS ARE GUSTING PRETTY GOOD. GENERALLY SEEING GUSTS IN
THE MID TO UPPER 20KTS ALONG AND WEST OF THE RED RIVER VALLEY.
LOOKING AT WEB CAMS ACROSS THIS AREA IT APPEARS THAT THE SNOW IS
DRIFTING ACROSS THE ROADS STEADILY. WARM ADVECTION RELATED LIGHT
SNOW IS EXPANDING INTO NORTHWEST MN NOW BUT IT IS NOT RESULTING IN
MUCH MORE THAN FLURRIES OR VERY LIGHT SNOW. WERE REALLY EXPECTING
THIS SNOW TO BE A LITTLE MORE SUBSTANTIAL. WITH NO SUBSTANTIAL
FALLING SNOW THERE ARE GENERALLY NO SIGNIFICANT RESTRICTIONS TO
VSBY SO FAR. SEEING SOME 2 TO 4 MILE VSBYS WEST OF THE VALLEY BUT
NOTHING BELOW A MILE. SHOULD SEE THE STEADIER MODERATE SNOWS START
TO WORK INTO THE AREA DURING THE EVENING. LIKE MENTIONED BEFORE
THE CONSENSUS SFC LOW TRACK WOULD BE SOMEWHERE NEAR KABR BY 06Z
MON AND THEN NEAR KFFM BY 12Z MON. THIS FURTHER SOUTHWARD TRACK
WOULD GIVE MORE SNOW THAN PREVIOUSLY EXPECTED TO AREAS ALONG AND
SOUTH OF THE INTERSTATE 94 CORRIDOR IN ND AND HIGHWAY 10 CORRIDOR
IN MN. MOST AREAS IN THE FA SHOULD SEE A GOOD 3 TO 6 INCHES
TONIGHT IN COMBINATION WITH 25 MPH WIND GUSTS OR WINTER STORM
WARNING CRITERIA. THIS WILL COVER THE FIRST EVENT SO NO CHANGES
WILL BE MADE TO ONGOING HEADLINES. AS THE SFC LOW APPROACHES THE
FA LATER TONIGHT WINDS SHOULD DECREASE AND THE BLOWING SNOW SHOULD
END FOR A WHILE. AS THE LOW SHIFTS INTO MN THE GRADIENT AND STRONG
NORTHWEST WINDS WILL KICK BACK IN. EXPECTING THIS TO OCCUR FOR
AREAS ALONG AND WEST OF THE VALLEY IN THE 09-12Z MON TIME FRAME.
THEREFORE AT SOME POINT LATER TONIGHT A BLIZZARD WARNING WILL
LIKELY HAVE TO BE ADDED FOR AREAS ALONG AND WEST OF THE RED RIVER
VALLEY.
MON-WED...BRUNT OF THE STRONGER NORTH/NW WINDS WILL OCCUR DURING
THE DAY MONDAY FOR AREAS ALONG AND WEST OF THE RED RIVER VALLEY.
THEREFORE ANTICIPATE WHITEOUT CONDITIONS FOR THESE AREAS THRU THE
DAY. OF COURSE CONDITIONS WOULD BE WORST IN OPEN COUNTRY RATHER
THAN IN SHELTERED AREAS. MOST OF THE SNOW SHOULD TRANSITION INTO
THE MN FA DURING THE DAY MONDAY AS WELL WITH THE HIGHEST STORM
TOTALS (6 TO 9 INCHES) IN THE NORTHEAST FA. WIND SPEEDS REALLY DO
NOT SLACKEN OFF MUCH MONDAY EVENING SO A HEADLINE MAY WELL NEED
TO BE EXTENDED INTO MONDAY EVENING. WITH THE WINDS STAYING UP
THINK THEY WILL ALSO KEEP TEMPS FROM PLUMMETING TOO. GENERALLY
EXPECTING HIGH PRESSURE AND COOL TEMPS FOR TUE INTO WED. TUE NIGHT
COULD BE THE COLDEST NIGHT WITH HIGH PRESSURE AND THE LIGHTEST
WINDS.
.LONG TERM (WED NIGHT-SUN)...
FAIR AGREEMENT WITH MODELS THROUGH THE LONG TERM. SENSIBLE WEATHER
WILL BE QUIET WITH PERSISTENT RIDGE OF SURFACE HIGH PRESSURE THROUGH
THE FA. GFS TRYING TO LIFT SOME WARM ADVECTION -SN THROUGH FA FRIDAY
INTO SATURDAY HOWEVER LOOKS TO BE ODD MODEL OUT SO WILL KEEP DRY FOR
NOW. NOT MUCH WARMING THROUGH THE COLUMN SO WELL BLO AVERAGE
TEMPERATURES TO CONTINUE.
&&
.AVIATION...
EXPECT CIGS/VSBY TO GRADUALLY LOWER INTO MVFR/IFR RANGES FROM WEST
TO EAST THIS EVENING WITH MOST AREAS EXCEPT FAR EAST TO BE IN IFR
RANGES BY MIDNIGHT OR A LITTLE AFTER. GUSTY SE WINDS WILL DIMINISH
LATER THIS EVENING SHIFT TO NW IN DVL BASIN BEFORE SUNRISE EXPANDING
EASTWARD WITH POTENTIAL FOR BLIZZARD CONDITIONS FROM VALLEY WEST.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING UNTIL 7 PM CDT MONDAY FOR NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...WINTER STORM WARNING UNTIL 7 PM CDT MONDAY FOR MNZ001>004-007-
027-029>031-040.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM CDT MONDAY
FOR MNZ005-006-008-009-013>017-022>024-028-032.
&&
GODON/VOELKER/HOPPESHazardous weather outlook, Mar 17, 5:27 AM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
627 AM CDT SUN MAR 17 2013
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
627 AM CDT SUN MAR 17 2013
...MAJOR WINTER STORM TO AFFECT THE REGION...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTH WINDS WILL DEVELOP AND CAUSE AREAS OF BLOWING SNOW
ALONG AND WEST OF THE RED RIVER VALLEY. VISIBILITIES WILL LIKELY
BE REDUCED TO LESS THAN ONE HALF MILE IN OPEN COUNTRY LATE THIS
MORNING AND INTO THE AFTERNOON HOURS.
SNOW WILL SPREAD FROM WEST TO EAST ACROSS THE REGION THIS EVENING
AND OVERNIGHT. THE POTENTIAL EXISTS FOR RAPID ACCUMULATION IN A
SHORT AMOUNT OF TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LIGHT SNOW WILL CONTINUE INTO MONDAY. TOTAL SNOWFALL
ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED ACROSS MUCH OF THE
REGION BY MONDAY EVENING. HIGHER AMOUNTS OF 6 TO 10 INCHES APPEAR
LIKELY ACROSS PORTIONS OF NORTHWEST MINNESOTA.
AS THE SYSTEM MOVES EAST MONDAY...STRONG NORTHWEST WINDS WILL
DEVELOP AND MAY CAUSE BLIZZARD CONDITIONS ACROSS PARTS OF THE
REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SNOWFALL AND
VISIBILITY REPORTS ARE APPRECIATED.
TG
Winter Storm, Kittson
- When
- March 17, 4:00 PM CST to March 18, 7:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
A brief period of mixed freezing rain and sleet was quickly followed by a period of very heavy snow on Sunday evening. Total snow accumulations reached from 6 to 8 inches. Overnight the temperatures dropped and winds increased substantially, so that by Monday morning blizzard conditions were developing.
Winter Storm, West Marshall
- When
- March 17, 4:00 PM CST to March 18, 7:00 PM CST
- Where
- West Marshall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
A brief period of mixed freezing rain and sleet was quickly followed by a period of very heavy snow on Sunday evening. Total snow accumulations reached from 6 to 8 inches. Overnight the temperatures dropped and winds increased substantially, so that by Monday morning blizzard conditions were developing.
Winter Storm, West Polk
- When
- March 17, 4:00 PM CST to March 18, 7:00 PM CST
- Where
- West Polk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
A brief period of mixed freezing rain and sleet was quickly followed by a period of very heavy snow on Sunday evening. Total snow accumulations reached from 6 to 8 inches. Overnight the temperatures dropped and winds increased substantially, so that by Monday morning blizzard conditions were developing.
Winter Storm, Norman
- When
- March 17, 4:00 PM CST to March 18, 7:00 PM CST
- Where
- Norman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
A brief period of mixed freezing rain and sleet was quickly followed by a period of very heavy snow on Sunday evening. Total snow accumulations reached from 6 to 8 inches. Overnight the temperatures dropped and winds increased substantially, so that by Monday morning blizzard conditions were developing.
Winter Storm, Clay
- When
- March 17, 4:00 PM CST to March 18, 7:00 PM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
A brief period of mixed freezing rain and sleet was quickly followed by a period of very heavy snow on Sunday evening. Total snow accumulations reached from 6 to 10 inches. Overnight the temperatures dropped and winds increased substantially, so that by Monday morning blizzard conditions were developing.
Winter Storm, Wilkin
- When
- March 17, 4:00 PM CST to March 18, 7:00 PM CST
- Where
- Wilkin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
A brief period of mixed freezing rain and sleet was quickly followed by a period of very heavy snow on Sunday evening. Total snow accumulations reached from 6 to 10 inches. Overnight the temperatures dropped and winds increased substantially, so that by Monday morning blizzard conditions were developing.
Winter Storm, West Otter Tail
- When
- March 17, 4:00 PM CST to March 18, 7:00 PM CST
- Where
- West Otter Tail forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
A brief period of mixed freezing rain and sleet was quickly followed by a period of very heavy snow on Sunday evening. Total snow accumulations reached from 6 to 10 inches. Overnight the temperatures dropped and winds increased substantially, so that by Monday morning blizzard conditions were developing.
Winter Storm, Grant
- When
- March 17, 4:00 PM CST to March 18, 7:00 PM CST
- Where
- Grant forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
A brief period of mixed freezing rain and sleet was quickly followed by a period of very heavy snow on Sunday evening. Total snow accumulations reached from 6 to 10 inches. Overnight the temperatures dropped and winds increased substantially, so that by Monday morning blizzard conditions were developing.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 17, 20131 death · 1 injured · 1 event
- Winter Storm in Idaho, March 17, 20131 death · 2 events
- Winter Storm and High Wind in Wyoming, March 17, 2013$25,000 · 65 kt wind · 13 events
- High Wind in Wyoming, March 17, 201369 kt wind · 24 events
- Winter Weather in Virginia, March 17 to 18, 201323 events
- Winter Storm in North Dakota, March 17 to 18, 201318 events
- Blizzard in North Dakota, March 17 to 18, 201318 events
- Winter Storm in Minnesota, March 17 to 18, 201316 events
- Flooding and Hail in Missouri, March 17 to 18, 20131.5 in hail · 15 events
- Damaging Winds in Texas, March 17, 201353 kt wind · 12 events
- Winter Weather in Virginia, March 17 to 18, 201311 events
- Winter Storm in Montana, March 17, 20139 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443908, 443910, 443914, 443916, 443918, 443921, 443922, 443924.